Heart Disease Expert Forum
Beta Blockers-effect on exercise
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Beta Blockers-effect on exercise

I am a 39 yr old male with permenant A-fib.  I was put on metatropal and dijoxin 2 1/2 years ago.  Doctor changed the beta to a calcium channel blocker a year ago and my exercise tolerance improved greatly.  Recently , after completing a marathon training program, my HR was 39 bpm in his office, so I was pulled off the Dij.  After a month off dij, a holter found my HR was down to 35 at night with periods of 3.7 second pauses.  This led to being switched to a beta blocker that has a pacing effect built in.  I now find it difficult to run over six miles, due to difficulty in getting full breaths.

1) Is it generally harder to exercise on a beta rather than a calcium channel blocker?
2)Do  they make a CC blocker that has the pacing effect (drops out on the low end)?
3)At what point do the long pauses pose a problem?
4)Am I better living with the high heart rate (180 to 220 during activity) or the low, since I have never felt real detrimental effects from either?
Related Discussions
Avatar_n_tn
wingtip,

Thanks for your questions.

People often experience increased, mild fatigue while on beta-blockers, but often this is usually short-lived.  I would be more concerned about beta-blocker induced bronchospasm.  This condition commonly causes exercise-induced asthma.  I would surmise that this is a more likely cause for your breathing difficulty while running.  It can be treated by stopping the drug or by taking montelukast (another medication).

I am not aware of a calcium channel blocker that has this "pacing effect".  I have also never heard of a beta-blocker with a "pacing effect".  I suspect that they put you on a beta-blocker with intrinsic sympathomimetic activity (ISA).

Pauses typically become more concerning once you hit greater than 3 seconds.  But this data is based on the elderly -- not on persons who can run a marathon!  Bjorn Borg used to have a resting heart rate in the 30's -- no one rushed to put a pacemaker in him.

A high heart rate can lead to a weakening of the heart muscle.  This is clearly undesirable.

Ask your doctor about the digoxin.  It mostly lowers the resting heart rate.  Thus, stopping this drug may alleviate the nighttime pauses.

Hope that helps.
9 Comments
Blank
Avatar_n_tn
I have experienced the same problem.  I have lone afib.  I noticed that in the morning when I go out to run if I take the 25mg of atenolol along with the propafenone I have a harder time.  Sometimes it feels like my hands are tingly.  I have taken my heart rate during this time and it is low.  But after I get going (about 5 to 6 minutes into the run) the tingly hands leave and I am just fine, and my exercise tolerance is OK.  I suspect that what is happening is that it's taking my body longer to warm up on the meds.

When I don't take the propafenone and atenolol until right before I run I don't have the tingly hands, my heart rate is higher and I just feel better.  Eventually during the run the medication kicks in and my heart rate is a bit lower.  But I feel fine.  But I have to admit I have a hard time getting my heart rate higher than 135.  When I was younger (30's) my exercise heart rate was around 150 and during intense training about 160.  But I'm not in any serious training so I just run to stay physically well, and also I have found I do not have as many bouts of AFIB.

I'm 47, so I have long given up the marathon idea.  My goal is just to run 30 minutes a day for now and increase my time running to about 45 minutes a day.  I just started running again about 9 months ago, after not running seriously for 2 years.  I used to be far more serious.  I think as you get older you put much of this in perspective.  If you are 40 and running 6 miles a day, you can be very thankful, because 95% of those in that age group can't run up and down the stairs two or three times without nearly having a heart attack.

My belief is that the meds do affect your stamina.  How can you not lower your heart rate and not affect your stamina?  It doesn't logically make sense.  Those of us who have trained seriously know the affects of meds on our training ability.  I haven't seen any research on the subject.  But I'll bet that certain meds do affect stamina.

PS.  Have you considered an ablation?
Blank
Avatar_n_tn
I think that Beta Blockers probably don't affect sedentary people greatly, but are counterproductive for physically active people.

I believe a physically active person should only consider taking beta-blockers as a last resort to solve an otherwise untreatable rythm problem.

I believe that they are a poor first choice for BP therapy, but doctors prescibe them more than they should because they are effective against BP and many are cheap because they are off patent.

You really shouldn't mess around with your autonomic system, unless there is a very good reason.  Even after going off of these drugs, you can have lifelong consequences from them.

They are widely recommended as a standard therapy after heart attack.  I think that they may be good in that case for a few months and perhaps permanently for sendentary people, but hinder recovery for people motivated to manage and recover from coronary artery disease with a program of daily strenous exercise and extreme lipid control.

Blank
Avatar_n_tn
I agree 100%.

ACE inhibitors and A2 receptor blockers seem to be the most benign, followed by CCBs (preferably the ones that don't have
negative chronotropic or inotropic effects - I've heard Norvasc is good in this regard - Is that true?).

I was on a beta blocker for HTN and I turned into a walking zombie! Walking up a slight hill at work was tiring and I was walking only about 1 mph.

Off beta blockers I feel much better, and don't have that problem.

Beta blockers can cause depression too.

Blank
Avatar_n_tn
Because I am always in a-fib, my rate jumps into the 180's at any speed of jogginh, and if I push it for a 5k, (still slow, but fast for me) my heart rate monitor jumps to the 220's and several time has pegged at 240.  but I don't really seem to feel bad.  My rate went that high when I was taking dijoxin and CCB together.  I'm off both because the doctor didn't like the pauses during the night, or the rate of 39 during the day.  Than again, at least he doesn't push for a pacemaker.

I'm gonna push my doctor to put me back on the ccb.  It sounds like from the forum and my doctor's that a slow heart rate isn't a problem if I don't feel any effects, and a fast heart rate won't kill me anytime soon, so take my blood thinners and do everything else in a normal fashion.  

Although, I never jogged more than a mile until after the doctors put me on meds, and I finished four marathons this year, so being in your forties shouldn't dim your prospects.
Blank
Avatar_n_tn
I so appreciate reading about others who are very physically active and live healthy lifestyles and there reactions to these beta-blockers. I must say my cardiologist has suggested not taking anything but have taken the suggested klor-con eff for potassium increase . Over 2 months and sometimes when I am in pvc hell it will stop them for 4 hours. It is like having a train with hiccups in your chest. thanks
Blank
Avatar_n_tn
My doctor just prescribed atenolol for hypertension. I am a runner (started 4 years ago at age 49) and have been on atacand which has worked fine. However, with my running as soon as I begin my heart rate shoots up to about 165 to 170 even when I am jogging 11 - 12 min miles. I can reach my target HR just by walking to races! I did just finish my first marathon, but had to walk run the last 8 miles and my time was not that good for the training I did. My concern is the high heart rate. The doctor seems to think its an adrenalin related problem and the the beta blocker will control that. However, after reading all these comments, I'm not sure I want to switch to atenolol. On top of everyting, I am on a very busy schedule working full time and attending law school at night. Needless to say, at 53, I am chronically fatigued. What to do.......
Blank
Avatar_n_tn
...slow down....
-

*ianna*

Blank
Avatar_n_tn
From your lips to Gods ears........
Blank
Avatar_n_tn
A related discussion, To: Nsspeedy was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank